Risperidone-Induced Hyperprolactinemia in Adolescents: A Case Series

Article Abstract

Objective: To study the effect of risperidone on prolactin levels in 3 adolescent patients.

Method: This is a case study of 3 adolescent patients with DSM-IV diagnosis of schizophreniform disorder, major depressive disorder with psychotic features, or chronic undifferentiated schizophrenia who were treated in inpatient and outpatient psychiatric settings with risperidone. Patients developed hyperprolactinemia with clinical symptoms. Risperidone was discontinued gradually over 2 weeks, and patients were treated with other atypical antipsychotics.

Results: Prolactin levels returned to normal, and clinical symptoms of hyperprolactinemia resolved in all 3 patients after 2 weeks of tapering and discontinuation of risperidone.

Conclusion: Hyperprolactinemia can be a troublesome side effect with potentially serious complications. It is being increasingly reported in younger patients treated with risperidone. Recognition and treatment of this condition including switching to a prolactin-sparing agent are important to prevent this complication.

Volume: 67

Quick Links: Child and Adolescent , Populations

Continue Reading…

Subscribe to read the entire article

$40.00

Buy this Article as a PDF

Sign-up to stay
up-to-date today!

SUBSCRIBE

Already registered? Sign In

Original Research

Longitudinal Changes in Sleep, Biological Rhythms, and Light Exposure From Late Pregnancy to Postpartum and Their Impact on Peripartum Mood and Anxiety

The impact of biological rhythms on mood or anxiety during the peripartum period is largely unknown. This...

Read More...